Missouri, 2009Flash Flood in Missouri, September 15 to 16, 2009
September 15 to 16, 2009 · NWS SGF · 1 event in 1 county or zone
An isolated thunderstorm produced flash flooding in portions of Oregon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced flash flooding in portions of Oregon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 15, 1:21 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 15, 1:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT TUE SEP 15 2009
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
CUT OFF UPPER LEVEL LOW REMAINS TO THE SOUTHWEST OF THE AREA...AND
SCATTERED SHOWERS CONTINUE TO MOVE AND DEVELOP ACROSS SOUTHERN
MISSOURI AND NORTHERN ARKANSAS THIS AFTERNOON. CHANCES FOR
SCATTERED SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS...AS
ENERGY ROTATES AROUND THE LOW INTO AREA WHERE A MOIST AIR MASS
RESIDES. THERE MAY BE ENOUGH INSTABILITY IN PLACE ACROSS FAR
SOUTHERN MISSOURI FOR AN ISOLATED THUNDERSTORM OR TWO BUT OVER ALL
JUST SHOWER ACTIVITY IS EXPECTED.
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE GREAT LAKES REGION
INTO THE NORTHEASTERN U.S. TONIGHT INTO TOMORROW. THIS WILL SEND A
DRIER AIR MASS TOWARDS THE AREA. THERE IS SOME QUESTION ON JUST HOW
FAR SOUTH IT CAN REACH OVERTAKING THE MOIST AREA MASS OVER THE
AREA. HAVE FOLLOWED MORE IN LINE WITH THE ECMWF WHICH LIMITS
PRECIPITATION CHANCES TO FAR SOUTHERN MISSOURI TOMORROW THROUGH
THURSDAY AS THE DRIER AIR MASS OVERTAKES MUCH OF THE AREA.
SCATTERED SHOWERS WILL BE POSSIBLE ACROSS SOUTHERN MISSOURI AS THE
LOW WILL NOT MOVE ALL THAT FAR SOUTH. SCATTERED SHOWERS WILL
REMAIN ACROSS SOUTHERN MISSOURI WITH THE BETTER CHANCES ACROSS ARKANSAS
TOMORROW THROUGH THURSDAY. THE INCREASED CLOUD COVER WILL HELP KEEP
TEMPERATURES BELOW NORMAL THROUGH THE SHORT TERM.
WISE
&&
.LONG TERM (FRIDAY THRU TUESDAY)...
THE MODELS CONTINUE TO STRUGGLE WITH THE EXTEND FORECAST AS NOTED
BY THE DIFFERENCES IN PRECIPITATION CHANCES BETWEEN THE GFS AND
ECMWF. LOOKING AT THE NOGAPS OFFERED NO HELP EITHER. DID NOTE THAT
THE 12Z GFS IS LOOKING MORE LIKE THE ECMWF FOR THE WEEKEND WITH
PRECIPITATION SPREADING NORTH ACROSS THE OZARKS LATE SATURDAY INTO
SUNDAY. OF NOTE ARE THE GFSBUFR/ECMWF/GFS SOUNDINGS FOR THE
AFOREMENTIONED PERIOD. ALL OF THE SOUNDINGS ARE INDICATING PW
VALUES IN THE 1.25 TO 1.75 INCH RANGE AND NEARLY SATURATED
COLUMNS FROM SURFACE TO 300MB PLUS CENTERED ON 00Z SUNDAY. WHILE
THINGS LOOK TO BE MOISTENING UP...THIS IS THE FIRST RUN WITH SOME
CONSISTENCY BETWEEN THE MODELS AND THE 12Z ECMWF IS YET TO COME
IN. HAVE TEMPERED THE POPS AND TEMPERATURES OVER THE WEEKEND DUE
TO THE LEVEL OF INCONSISTENCY AND WILL NEED TO MONITOR OVER THE
NEXT SEVERAL RUNS.
THE WEATHER FOR EARLY NEXT WEEK HOWEVER DOES LOOK WET AS A THE
UPPER LEVEL LOW THAT HAS RESIDED OVER THE SOUTH CENTRAL U.S. WILL
PHASE WITH A STRONG UPPER LEVEL SYSTEM. THIS WILL BRING A
POTENTIALLY POTENT SYSTEM THROUGH THE REGION MONDAY INTO TUESDAY.
THERE ARE DIFFERENCES BETWEEN THE GFS AND THE ECMWF WHICH BRING A
DEEP OPEN LONG WAVE TROF AND A DEEP CLOSED LOW ACROSS THE AREA
RESPECTIVELY. REGARDLESS OF WHICH OCCURS...FELL THAT A PRETTY
GOOD STORM SYSTEM WILL PUSH THROUGH THE OZARKS. OF COURSE THIS IS
TOWARDS THE END OF THE FORECAST PERIOD BUT WILL CONTINUE TO
MONITOR AND ADJUST ACCORDINGLY.
HATCH
&&
.AVIATION...
THE PRIMARY FORECAST CHALLENGE WILL BE MVFR AND IFR CEILINGS THROUGH
THE PERIOD. CEILINGS ACROSS THE AREA THIS AFTERNOON... WITH THE
EXCEPTION OF BRANSON... HAVE BEEN VFR OUTSIDE PRECIPITATION WITH
MVFR WITH PRECIPITATION. BRANSON HAS BEEN SOCKED IN AT AROUND 300
FT ALL DAY WITH PERSISTENT NORTHEASTERLY UPSLOPE FLOW. THIS WILL
LIKELY CONTINUE WITH A STEADY MOISTURE STREAM OVER THE AREA ON THE
NORTHEAST SIDE OF THE LOW CENTERED TO THE SOUTH. TIMING OF RAINFALL
WILL BE VERY PROBLEMATIC DO TO THE SPOTTY NATURE OF THE PRECIP. NAM
MOS SEEMED TO HAVE THE BEST HANDLE ON THE SITUATION OVERNIGHT SO
USED IT AS PRIMARY GUIDANCE.
KARDELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 15, 11:44 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT TUE SEP 15 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1244 PM CDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT THIS AFTERNOON
ACROSS FAR SOUTHERN MISSOURI. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK AS A COLD FRONT
PASSES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
Flash Flood, Oregon
- When
- September 15, 5:00 PM CST to September 16, 8:00 PM CST
- Where
- Oregon County, 3.1 mi ESE of Couch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.580, -91.330
Heavy rain from an isolated thunderstorm produced flash flooding on Route E.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, September 15 to 18, 20091 death · 1 injured · $530,000 · 24 events
- Rip Current in Florida, September 15, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, September 15 to 18, 2009$776,000 · 0.75 in hail · 28 events
- Flash Flood in Arkansas, September 15, 2009$850,000 · 1 event
- Flash Flood and Damaging Wind in Mississippi, September 15, 2009$210,000 · 58 kt wind · 4 events
- Hurricane in Guam, September 15 to 16, 20091 injured · $30,000 · 1 event
- Flash Flooding in Arkansas, September 15 to 16, 2009$35,000 · 5 events
- Flash Flood and Damaging Wind in Alabama, September 15, 2009$25,000 · 50 kt wind · 2 events
- Drought in Texas, September 15 to 30, 20094 events
- Lightning Strike in New Mexico, September 15, 2009$10,000 · 1 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196301.